Irreversible renal dysfunction linked to long-term indinavir therapy
A new case report describes a case in which long-term treatment with the protease inhibitor indinavir resulted in renal atrophy with severe secondary hypertension. While indinavir is known to cause nephrolithiasis in a minority of HIV-infected patients, this complication is generally reversible, resolving rapidly with drug discontinuation.
The new case report suggests that irreversible renal dysfunction is also a rare, potential complication of indinavir therapy, and that ‘clinicians need to be aware of this potential complication,’ according to a report in the March issue of Clinical Infectious Diseases.
Dr Anna Maria Cattelan and colleagues at the General Hospital of Padua in Italy describe their patient as a 39-year-old woman with a 7-year history of HIV infection who began combination antiretroviral therapy with indinavir. Pretreatment ultrasonography revealed ‘normal-sized kidneys, with no evidence of renal stones.’
Nine months after starting therapy, the patient presented with a mild increase in plasma creatinine and hypertension, with arterial blood pressure at 180/115 mm Hg. She was started on enalapril, which controlled both systolic and diastolic hypertension.
Approximately 6 months later, ‘renal ultrasonography revealed right renal atrophy confirmed by both renal scintigraphy and renography,’ Dr Cattelan’s group reports. Discontinuation of indinavir and replacement with nelfinavir resulted in a significant decrease in the patient’s blood pressure, however serum creatinine remained ‘slightly elevated.’
This case report ‘suggests that renal atrophy may occur during long-term treatment with indinavir without the presence of renal stones or crystalluria,’ the investigators conclude. Although the association between hypertension and indinavir requires additional investigation, the researchers believe that physicians should be aware of this potential complication in HIV-infected patients treated with indinavir.
This is a worrying single case report which should alert physicians to the possibility of these toxicities in other patients.
Clin Infect Dis 2000;30:619-621.